Puerto Rico, 2015

Flooding in Puerto Rico, April 5, 2015

April 5, 2015 · NWS SJU · 3 events in 1 county or zone

An upper level trough in combination with limited moisture, diurnal heating and local island effects resulted in scattered to locally numerous showers across northern and western sections of Puerto Rico. Urban flooding was reported across the municipality of Mayaguez.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough in combination with limited moisture, diurnal heating and local island effects resulted in scattered to locally numerous showers across northern and western sections of Puerto Rico. Urban flooding was reported across the municipality of Mayaguez.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 5, 2:41 PM AST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 2:41 PM AST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
241 PM AST SUN APR 5 2015

.SYNOPSIS...SURFACE HIGH PRESSURE ACROSS THE CENTRAL ATLANTIC WILL
CONTINUE TO PRODUCE MODERATE TRADE WINDS FROM THE EAST TO EAST
NORTHEAST ACROSS THE LOCAL AREA FOR THE NEXT SEVERAL DAYS. THESE
WINDS WILL CONTINUE TO TRANSPORT PATCHES OF LOW LEVEL MOISTURE
ACROSS THE REGION. UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE
WESTERN ATLANTIC MID WEEK.

&&

.DISCUSSION...JUST LIKE IT WAS EXPECTED...SHOWERS DEVELOPED ACROSS
THE INTERIOR AND WESTERN SECTIONS OF PR IN THE AFTERNOON HOURS...A
FEW SHOWERS ALSO DEVELOPED ACROSS PORTIONS OF THE SAN JUAN METRO
AREA AND ACROSS THE USVI. SOME OF THE SHOWERS ARE MOVING SLOWLY
SO THEY ARE STAYING OVER ANY ONE POINT FOR SEVERAL
MINUTES...CAUSING SOME PONDING OF WATER IN LOW LYING AREAS AND
ROADWAYS. THIS SHOWER ACTIVITY IS EXPECTED TO END NEAR SUNSET
WITH TOTALS GENERALLY BETWEEN A HALF IN CH AND TWO INCHES.

OVERNIGHT WE CAN EXPECT THE USUAL PASSING SHOWERS ACROSS THE
WATERS...EASTERN AND NORTHERN PR AND ACROSS THE USVI. AS THE UPPER
TROUGH CONTINUES TO MOVE OUT TO THE EAST WE CAN EXPECT SCATTERED
SHOWERS AFFECTING PUERTO RICO IN THE AFTERNOON BUT THE CHANCES OF
THUNDERSTORMS ARE VERY LIMITED AS WE ARE IN THE SUBSIDENT SIDE OF
THE UPPER TROUGH. UP UNTIL THURSDAY WE CAN EXPECT A SIMILAR
WEATHER PATTERN. THEN ANOTHER UPPER TROUGH MOVES INTO THE WESTERN
CARIBBEAN ON THURSDAY. THIS SHOULD CAUSE INSTABILITY TO INCREASE
ACROSS THE LOCAL AREA. LATEST GUIDANCE SHOWS A SLIGHT INCREASE
INT THETA-E ON THURSDAY INTO SATURDAY...BUT IT DOESN'T LOOK
IMPRESSIVE AT THE MOMENT. THE AVAILABLE MOISTURE IS EXPECTED TO BE
CONSTANT FOR THE NEXT SEVERAL DAYS WITH PRECIPITABLE WATER VALUES
AT AROUND 1.4 INCHES...HOWEVER TOWARDS THE END OF THE WEEK...THE
LONG RANGE MODELS HAVE MOISTURE INCREASING QUITE A BIT WITH
PRECIPITABLE WATER VALUES AS HIGH AS 1.75 INCHES ON SATURDAY
AFTERNOON.

&&

.AVIATION...SHRA/ISOLD TSRA IN WEST PR THIS AFT TO DECREASE
LATE... SCT SHRA ELSEWHERE. SOME OBSCD MTNS AND MVFR IN SHRA/TSRA
POSBL AT TJMZ. VFR TONITE XCP PSBL MVFR IN FEW SHRA...THEN VFR AND
SCT SHRA ACRS ISLANDS MON AND SLIM CHC OF MVFR. WIND BLO FL100 E
9-17 KT THRU MON BCMG 12-20 KT MON NITE/TUE.

&&

.MARINE...SEAS EXPECTED TO REMAIN UP TO 6 FEET ACROSS THE ATLANTIC
OFFSHORE WATERS AND THE ANEGADA PASSAGE. THE NEARSHORE BUOY TO THE
NORTH OF SAN JUAN HAS BEEN REPORTING AROUND 5 FOOT SEAS AND THE
OFFSHORE BUOY 40143 IS REPORTING SEAS CLOSE TO 6 FEET BUT NOT
QUITE 6. SO WE KEPT UP TO 6 FEET IN THE FORECAST FOR THE OFFSHORE
WATERS...2 TO 5 FEET IN THE NEARSHORE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  75  87 /  30  30  30  30
STT  78  85  75  86 /  30  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

54/25
Hazardous weather outlook, Apr 5, 6:18 AM AST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST SUN APR 5 2015

AMZ710>745-PRZ001>013-061030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
618 AM AST SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A FEW LOCATIONS WILL SEE A MODERATE RISK OF RIP CURRENTS TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW LOCATIONS WILL SEE A MODERATE RISK OF RIP CURRENTS DURING
THE NEXT 6 DAYS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

AMZ715-725-VIZ001-002-061030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
618 AM AST SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A FEW LOCATIONS WILL SEE A MODERATE RISK OF RIP CURRENTS TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW LOCATIONS WILL SEE A MODERATE RISK OF RIP CURRENTS DURING
THE NEXT 6 DAYS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mayaguez

When
April 5, 4:44 PM AST
Where
Mayaguez County, 2.2 mi WNW of Mayaguez to 2.08 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.207, -67.153

Urban flooding was reported at Litoral Park.

Flood, Mayaguez

When
April 5, 4:59 PM AST
Where
Mayaguez County, 3.87 mi WSW of Mayaguez to 3.85 mi WSW of Mayaguez
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
18.176, -67.173

Urban flooding was reported at road PR-102 at Restaurant Carb n de Palo.

Flood, Mayaguez

When
April 5, 4:59 PM AST
Where
Mayaguez County, 2.12 mi WSW of Mayaguez to 2.04 mi WSW of Mayaguez
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
18.192, -67.151

Urban flooding reported at exit to road PR-2 near Isidoro Garcia Stadium in Mayaguez.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571224, 573222, 573223.